Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 28, 2021Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 28, 2021, 1:41 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 1:41 PM CDT (18:41 UTC)
Expired
May 28, 2021, 2:15 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS84 KMAF 281841
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Fri May 28 2021
 
TXZ277>279-281915-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marathon, or 18 miles southeast of Alpine, moving east
at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3005 10346 3023 10361 3046 10322 3014 10294
TIME...MOT...LOC 1841Z 248DEG 5KT 3021 10339 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 12:19 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 28, 12:19 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1219 PM CDT Fri May 28 2021

.DISCUSSION...

Please see 18z aviation discussion below.

&&

.AVIATION...

Our cold front has stalled along the Pecos river and nearly all
TAF sites remain with winds out E. Low clouds continue at KMAF and
KHOB which both remain at MVFR. All other TAF sites are at VFR.
Storms are expected this afternoon, which have the ability to
impact all terminals with gusty and erratic winds, heavy rain, and
hail. Have kept out of the TAFs until storms begin to develop and
will update as needed. Gusty winds are expected to die down after
sunset, and the storm threat will diminish then as well. Models
are indicating more low clouds to move into the SE NM terminals
and KMAF tomorrow morning, so have begun to trend that way with
the TAFs and will reevaluate at the 00z TAF issuance.

&&

PREV DISCUSSION... /issued 334 AM CDT Fri May 28 2021/

DISCUSSION...

.Severe storms along with heavy rain and flash flooding expected
through the Memorial Day weekend...

Memorial Day weekend is our climatological peak for severe weather
and boy are we seeing Mother Nature put on a show. If you have
outdoor plans for the holiday you will want to pay attention to the
weather as we have multiple episodes of storms ahead.

We will take this forecast day by day as much of what will occur
will depend on convection and leftover boundaries the previous
day. Currently, a cold front is moving southwest across the area
with the front expected to hang up around the Pecos River later
this morning. Hi-res models then show the front lifting back north
into the Permian Basin this afternoon. This will play a pivotal
role in where storms form as well as convective mode as we head
into the afternoon. By mid afternoon, storms are expected to
develop in several locations as the atmosphere destabilizes. This
includes near the Stockton Plateau, along the dryline in SE NM,
and then along the lifting warm front in the Permian Basin. Given
CAPE values of 3000-4000 J/kg, increasing bulk shear, and the old
frontal boundary, we could see all modes of severe weather
including very large hail, damaging winds, and even a few
tornadoes. A few of the forecast models suggest storms could
develop upscale into a MCS and move southeast across the Permian
Basin. Not only are we dealing with the severe aspect but heavy
rainfall is also a concern especially if storms train along the
frontal boundary.

The upper pattern this weekend features weak ridging early before
another trough arrives from the west late Sunday. Much of the area
could see a much needed break Saturday with temperatures cooling
about 10 degrees below normal. The exception will be across the far
west where upslope flow could lead to a few strong storms. We
then reload with more severe weather and heavy rain Sunday as the
trough approaches. This trough looks like it will be slow to move
east so we could be in for multiple days of storms and heavy
rainfall next week. Temperatures will also struggle to warm with
highs generally 10-15 degrees below normal through at least
midweek. What a way to start off the summer with all the rain and
relatively cool temperatures!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  80  66  79 /  70  10  10  50
Carlsbad                       64  87  67  84 /  20  20  30  80
Dryden                         68  86  70  84 /  30  10  10  30
Fort Stockton                  64  87  68  84 /  20  20  20  50
Guadalupe Pass                 60  85  63  82 /  10  20  30  70
Hobbs                          60  81  65  79 /  30  10  30  80
Marfa                          58  89  61  85 /  10  30  30  50
Midland Intl Airport           64  82  67  80 /  50  10  10  50
Odessa                         64  84  67  82 /  40  10  20  50
Wink                           65  88  69  86 /  20  20  20  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

88/44
Hazardous weather outlook, May 28, 11:00 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Fri May 28 2021 /1000 AM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. There is an enhanced risk of
severe storms, capable of producing large to very large hail,
damaging winds, and tornadoes. Heavy rain may also result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 28, 1:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Fri May 28 2021

TXZ277>279-281915-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marathon, or 18 miles southeast of Alpine, moving east
at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3005 10346 3023 10361 3046 10322 3014 10294
TIME...MOT...LOC 1841Z 248DEG 5KT 3021 10339

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell93 min
May 27, 7:21 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 27, 7:28 PM CDTSevere Thunderstorm WarningMAFGlasscock40 min
May 27, 7:31 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 27, 8:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell79 min
May 28, 2:14 PM CDTSpecial Weather StatementMAFBrewster31 min
May 28, 2:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 28, 3:15 PM CDTSpecial Weather StatementMAFPecos45 min
May 28, 3:24 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 28, 3:29 PM CDTSpecial Weather StatementMAFBrewster31 min
May 28, 3:30 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 28, 3:39 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 28, 3:57 PM CDTSpecial Weather StatementMAFBrewster33 min
May 28, 4:31 PM CDTSpecial Weather StatementMAFPecos44 min
May 28, 4:32 PM CDTSpecial Weather StatementMAF43 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 28, 4:48 PM CDTSpecial Weather StatementMAFWard42 min
May 28, 4:52 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 28, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves66 min
May 28, 5:38 PM CDTSpecial Weather StatementMAFBrewster37 min
May 28, 5:45 PM CDTSpecial Weather StatementMAFLoving45 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward59 min
May 28, 6:22 PM CDTSpecial Weather StatementMAFEctor23 min
May 28, 6:27 PM CDTSpecial Weather StatementMAFLoving48 min
May 28, 6:32 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton, Ward, Winkler64 min
May 28, 6:43 PM CDTAreal Flood AdvisoryMAFCrane, Upton, Ward2 hr
May 28, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.